Psychostimulant medications, including methylphenidate (Ritalin, Metadate, and Concerta), amphetamine (Dexedrine, Vyvanse, and Adderall), and atomoxetine (Strattera, marketed as a "non-stimulant," although its mechanism of action and potential side effects are essentially equivalent to the "psychostimulant" medications), are the most widely researched and commonly prescribed treatments for ADHD. Numerous short-term studies have established the safety and effectiveness of stimulants and psychosocial (behavioral therapy) treatments for not only alleviating the symptoms of ADHD but also improving the child's ability to follow rules and improve relationships with peers and parents. National Institute of Mental Health (NIMH) research has indicated that the two most effective treatment modalities for elementary-school children with ADHD are a closely monitored medication treatment or a program that combines medication with intensive behavioral interventions (behavior therapy). In the NIMH Multimodal Treatment Study for Children With ADHD (MTA), which included nearly 600 elementary-school children across multiple sites, nine out of 10 children improved substantially on one of these treatment programs.
Recently the Federal Drug Administration (FDA) has licensed the use of guanfacine as a non-stimulant medication effective in treating ADHD. Both a short-term preparation (Tenex) and a long-term preparation (Intuniv) are available. Unfortunately, 18% of Intuniv users discontinued use of their medication due to side effects, including drowsiness (35%), headache (25%), and fatigue (14%).
Two types of antidepressant medications, the "tricyclic antidepressants" (TCA) (imipramine, desipramine, and nortriptyline) and bupropion (Wellbutrin), have also been shown to have a positive effect on all three of the major components of ADHD: inattention, impulsivity, and hyperactivity. They tend, though, to be considered as second options for the children who have shown inadequate response to stimulant medication or who experience unacceptable side effects from stimulant medication such as tics (uncontrolled movement disorders) or insomnia. The antidepressants, however, have a greater potential for side effects of their own, such as heart-rate and rhythm changes, dry mouth, headaches, and drowsiness, to name a few. If higher doses are required, bupropion may bring on seizures. The antidepressants, therefore, require more careful monitoring.
For the child who has a combination of ADHD and comorbid conditions such as depression, anxiety disorders, or mood disorders, stimulant medications can be combined with an antidepressant medication very successfully.
This answer should not be considered medical advice...This answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.
Archived: March 20, 2014
Thanks for your feedback.
19 of 20 found this helpful